New York, 2012

Excessive Heat in New York, June 20 to 21, 2012

June 20 to 21, 2012 · NWS OKX · 1 event in 1 county or zone

High pressure to the south resulted in a hot and humid airmass across the local area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High pressure to the south resulted in a hot and humid airmass across the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 20, 9:48 AM EST, 12 minutes earlier.

Area forecast discussion, Jun 20, 9:48 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1048 AM EDT WED JUN 20 2012

.SYNOPSIS...
STRONG HIGH PRESSURE EXTENDING FROM THE OHIO VALLEY TO THE MID
ATLANTIC COAST WILL PROVIDE HOT AND HUMID CONDITIONS THROUGH
THURSDAY NIGHT. A COLD FRONT WILL APPROACH ON FRIDAY...AND MOVE
SLOWLY THROUGH FRIDAY AFTERNOON INTO FRIDAY NIGHT. LOW PRESSURE
WILL DEVELOP ALONG THE FRONT JUST EAST OF NEW ENGLAND ON
SATURDAY...WHILE WEAK HIGH PRESSURE BUILDS INTO THE AREA FOR THE
WEEKEND. A STRONG FRONTAL SYSTEM MAY AFFECT THE REGION MONDAY
INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
REMAIN ON TRACK FOR THE FIRST OF TWO HOT...OPPRESSIVE DAYS ACROSS
THE TRI-STATE.

UPPER LEVEL RIDGING CONTINUES TO BUILD OVER THE REGION. WSW
BOUNDARY LAYER FLOW AROUND 10 KT WILL SERVE TO HELP DELAY
SEABREEZE PUSHING ONSHORE UNTIL LATE AFTERNOON...SO EVEN COASTAL
LOCATIONS WILL EXPERIENCE SOME HEAT...AND PLACES JUST INLAND WILL
NOT EXPERIENCE THE USUAL RELIEF FROM THE SEA BREEZE UNTIL LATE
AFTERNOON/EARLY EVENING.

BASED ON 12Z SOUNDINGS...12Z NAM 2-METER TEMPERATURES...AND 6Z MAV
GUIDANCE TRENDING TOWARDS WARMER 00Z MET GUIDANCE...HAVE GENERALLY
NUDGED UP HIGHS ABOUT A DEGREE. LATEST GUIDANCE ALSO SUGGESTS
DEWPOINTS THIS AFTERNOON WILL BE A DEGREE OR SO LOWER THAN
PREVIOUSLY FORECAST...SO STILL ON TRACK FOR HEAT ADVISORY CRITERIA
BEING MET FOR ALL BUT SUFFOLK COUNTY.

FOR NOW HAVE KEPT THE FORECAST DRY...BUT PAST FEW RUNS OF THE HRRR
ARE SUGGESTING THAT CONVECTION FORMS OVER THE HIGHER ELEVATIONS OF
NW CT/FAR WESTERN MA AND DRIFTS SE INTO CT ZONES. GIVEN EXPECTED
CAPES OF 2000-3000 J/KG EXPECT ANY CONVECTION WHICH WOULD MOVE
INTO THE CWA TO MAINTAIN ITSELF - WITH LOCALLY SEVERE STORMS
POSSIBLE. HOWEVER - GIVEN STRENGTH OF SUBSIDENCE UNDER THE RIDGE
AND A BIT OF A WARM BULGE IN THE SOUNDINGS FROM AROUND 800-700 HPA
NOT SURE IF THIS CAN BE OVERCOME FOR STORM FORMATION - HENCE
KEEPING THE FORECAST DRY AT THIS TIME. WILL CONTINUE TO MONITOR -
AND IF CHANCES FOR CONVECTIVE INITIATION INCREASE TO OUR NW -
WILL NEED TO ADD POPS ACROSS NORTHERN ZONES WITH THE NEXT UPDATE.

THERE IS A MODERATE RISK OF RIP CURRENTS AT OCEAN BEACHES TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
UPPER LEVEL RIDGE AXIS MOVES INTO THE AREA IN THIS PERIOD WITHOUT
MUCH CHANGE IN AIR MASS. WARM TEMPS TONIGHT WITH A MODEL BLEND
YIELDING VALUES UPPER 60S TO LOWER 70S FOR MUCH OF THE AREA AND
MID 70S TO LOWER 80S NEAR THE CITY. THIS WILL BE FOLLOWED BY VERY
SIMILAR 850 MB TEMPS FOR THURSDAY BUT A WESTERLY FLOW THURSDAY
WILL ALLOW FOR DRIER AIR AND DEWPOINTS MORE IN THE MID TO UPPER
60S. HOWEVER...BETTER VERTICAL MIXING IS EXPECTED WITH MAX TEMPS A
FEW DEGREES HIGHER THAN ON WEDNESDAY. THEREFORE KEPT SAME
LOCATIONS IN HEAT ADVISORY WITH HEAT INDICES AROUND THE SAME
VALUES IN THE AFTERNOON. KEEPING WEATHER DRY FOR NOW AS DRIER LOW
LEVELS WILL BE A KEY INGREDIENT MISSING FOR ANY CONVECTIVE
DEVELOPMENT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HEAT WILL GRADUALLY RELENT FRI INTO SAT AS A COLD FRONT APPROACHES
AND MOVES THROUGH.

FOR THU NIGHT...EXPECT VERY WARM CONDITIONS...WITH LOWS NEAR OR JUST
UNDER 80 IN MIDTOWN NYC...IN THE 70S MOST ELSEWHERE...AND UPPER 60S
IN SOME SPOTS WELL INLAND AND ACROSS ERN LONG ISLAND/CT. A MID LEVEL
VORTICITY MAXIMUM ROTATING ALL THE WAY AROUND THE UPPER HIGH FROM
ITS CURRENT POSITION OVER NORTH CAROLINA COULD SPARK A LATE NIGHT
TSTM...SO FCST CARRIES SLIGHT CHANCE POP.

FOR FRI...EXPECT A BETTER CHANCE OF TSTMS VIA DAYTIME
HEATING/INSTABILITY...APPROACHING MID LEVEL SHORTWAVE...AND EITHER
THE APPROACHING COLD FRONT OR A PRE-FRONTAL TROUGH. MAV/MET FORECAST
OF LIKELY POP FROM NYC WEST LOOKS TOO HIGH...EXPECT MORE SCATTERED
COVERAGE BEGINNING NORTH/WEST OF NYC AND THEN MOVING DOWN TOWARD THE
COAST. INSTABILITY AND BULK SHEAR NOT RUNNING VERY HIGH...SO EXPECT
ONLY AN ISOLD SEVERE THREAT. HIGHS DESPITE PARTIAL SUNSHINE SHOULD
RUN 90-95 IN NYC METRO...MOST OF LONG ISLAND AND THE INTERIOR
VALLEYS...WITH 80S IN THE HIGHER ELEVATIONS AND ALONG IMMEDIATE
SOUTH FACING COASTLINES.

MODELS ARE STILL IN DECENT AGREEMENT WITH THE COLD FRONT ONLY SLOWLY
SLIDING EAST OF THE AREA BY SAT MORNING AS THE SHORTWAVE AXIS
APPROACHES...SO CONVECTION MAY LINGER ACROSS EASTERN SECTIONS WELL
INTO FRI NIGHT. HIGH TEMPS ON SAT COULD STILL FLIRT WITH 90 IN NYC
AND URBAN NE NJ.

SHORTWAVE AXIS SLIDES EAST THROUGH THE REGION ON SATURDAY.
INSTABILITY CU AND A LINGERING SHOWER OR TSTM POSSIBLE ACROSS
EASTERN SECTIONS SATURDAY AFTERNOON.

OTHERWISE MEAN TROUGHING EXPECTED INTO EARLY NEXT WEEK...WITH
MODELS COMING INTO GOOD AGREEMENT WITH ANOMALOUSLY STRONG UPPER
LOW SWINGING FROM THE GREAT LAKES INTO THE NORTHEAST FOR MONDAY
INTO TUESDAY. AS A RESULT CONFIDENCE IS INCREASING ON AN UNUSUALLY
STRONG FRONTAL SYSTEM/SURFACE LOW AFFECTING THE REGION MONDAY INTO
TUESDAY.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL REMAIN ACROSS THE TERMINALS THROUGH THE FORECAST
PERIOD. A SURFACE TROUGH DEVELOPS ALONG THE COAST BY LATE MORNING.
THE DEVELOPMENT OF THE TROUGH WILL AFFECT WIND DIRECTIONS ESPECIALLY
ALONG THE IMMEDIATE COAST. SEA BREEZE INFLUENCE IS ALSO POSSIBLE AT
KJFK AND KISP.

...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED

KLGA FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED

KEWR FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH IMPLIES
SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KTEB FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED

KHPN FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED

KISP FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED

.OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
.THU...VFR.
.FRI...MVFR OR LOWER IN SCT TSTMS...ESPECIALLY IN THE AFTERNOON AND
EVE.
.SAT THROUGH SUN...VFR.

&&

.MARINE...
MINOR CHANGES THIS UPDATE BASED ON LATEST TRENDS IN OBSERVATIONS
AND GUIDANCE. FORECAST APPEARS ON TRACK.

WINDS AND SEAS WILL REMAIN BELOW SCA LEVELS THROUGH THURSDAY
AFTERNOON. A SOUTHERLY LOW LEVEL JET ON THE OCEAN WATERS JUST S
OF NYC EARLY THU EVENING COULD GUST AS HIGH AS 20 KT...AND TSTMS
WITH AN APPROACHING COLD FRONT COULD POSE A THREAT FRI
AFTERNOON/NIGHT. OTHERWISE...SUB SCA CONDITIONS WILL
PREVAIL...WITH PREVAILING WINDS 15 KT OR LESS...AND MAX SEAS BELOW
5 FT.

&&

.HYDROLOGY...
MOSTLY DRY CONDITIONS EXPECTED THROUGH THURSDAY AFTERNOON. BASIN
AVG QPF FRI INTO FRI NIGHT SHOULD RUN FROM 1/4 TO 1/2 INCH.
WHILE PRECIPITABLE WATER VALUES WILL RUN FROM 1.5-1.75 INCHES ON
FRI...PRECIP EFFICIENCY WILL BE ONLY ABOUT AN INCH...AND TSTM
COVERAGE AHEAD OF AN APPROACHING COLD FRONT SHOULD BE SCT AT
MOST...SO EXPECT ONLY ISOLD POOR DRAINAGE FLOODING.

&&

.CLIMATE...
TEMPERATURES FOR JUNE 20...

..LOCATION.........FORECAST HIGH......RECORD HIGH.......YEAR....
CENTRAL PARK NY.........98................98............1923....
LAGUARDIA NY............99................96............1953....
KENNEDY NY..............94................93............1995....
NEWARK NJ..............100................97............1953....
ISLIP NY................95................93............1995....
BRIDGEPORT CT...........92................93............1953....

TEMPERATURES FOR JUNE 21...

..LOCATION.........FORECAST HIGH......RECORD HIGH.......YEAR....
CENTRAL PARK NY.........98................97.........1953/1988..
LAGUARDIA NY...........100................97............1953....
KENNEDY NY..............95................95............1988....
NEWARK NJ..............100................100...........1953....
ISLIP NY................96................93............1988....
BRIDGEPORT CT...........96................95............1953....

TEMPERATURES FOR JUNE 22...

..LOCATION.........FORECAST HIGH......RECORD HIGH.......YEAR....
CENTRAL PARK NY.........93................99............1988....
LAGUARDIA NY............94................99............1988....
KENNEDY NY..............90................92............1997....
NEWARK NJ...............94...............101............1988....
ISLIP NY................91................91............1988....
BRIDGEPORT CT...........88................93............1949....

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 8 PM EDT THURSDAY FOR CTZ005>012.
NY...HEAT ADVISORY UNTIL 8 PM EDT THURSDAY FOR NYZ067>075-176>179.
NJ...HEAT ADVISORY UNTIL 8 PM EDT THURSDAY FOR NJZ002-004-006-
     103>108.
MARINE...NONE.

&&

SYNOPSIS...GOODMAN/JM
NEAR TERM...MALOIT
SHORT TERM...JM
LONG TERM...GOODMAN
AVIATION...MET
MARINE...GOODMAN/MALOIT/JM
HYDROLOGY...GOODMAN/JM
CLIMATE...
Hazardous weather outlook, Jun 20, 4:52 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
552 AM EDT WED JUN 20 2012

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-176-177-211000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHERN QUEENS-NORTHERN NASSAU-
552 AM EDT WED JUN 20 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-NYZ078-079-211000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-
552 AM EDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-178-179-211000-
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
552 AM EDT WED JUN 20 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS ALSO A MODERATE RISK FOR RIP CURRENTS AT OCEAN BEACHES
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ080-081-211000-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
552 AM EDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT OCEAN BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Southern Queens

When
June 20, 10:00 AM EST to June 21, 6:00 PM EST
Where
Southern Queens forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Excessive heat resulted in the death of an 81 year old man in southern Queens on June 21. High temperatures reached 94 degrees on June 20 and 97 degrees on June 21 at JFK Airport. At LaGuardia Airport, the high was 98 degrees on June 20 and June 21. In Central Park, the high temperature was 94 degrees both June 20 and 21.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Southern Queens2012-06-2181MaleUnknownDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381738.